Texas, 2017

Damaging Wind in Texas, July 9, 2017

July 9, 2017 · NWS SJT · 1 event in 1 county or zone

A strong thunderstorm in the City of Brownwood resulted in a thunderstorm microburst that caused some damage in the city to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A strong thunderstorm in the City of Brownwood resulted in a thunderstorm microburst that caused some damage in the city to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 9, 2:23 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 9, 2:23 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
323 PM CDT Sun Jul 9 2017

.SHORT TERM...
(Tonight and Tomorrow)

Scattered showers and thunderstorms across the Big Country and
Heartland this afternoon will gradually dissipate this evening with
the loss of daytime heating. An upper level ridge will remain
centered over the Four Corners Region on Monday. Increasing
subsidence aloft combined with decreasing precipitable water
values will result in a dry forecast on Monday. Look for lows
tonight near seasonal normals in the lower 70s. Highs on Monday
will be a degree or two warmer in the afternoon...mid 90s area
wide with a few upper 90s possible in the Big Country.

.LONG TERM...
(Monday Night through next Sunday)

The subtropical ridge weakens to some extent over the southwestern
states early this week and expands east across much of the southern
CONUS, merging with the Bermuda High over the southeastern states.
Our area will be on the southern periphery of this system through
midweek, with seasonably hot and dry conditions Tuesday through
Thursday. Southeast flow aloft develops over our area Wednesday and
continues through Thursday. Models continue to show a weak
disturbance moving northwest up the Rio Grande Valley on Thursday,
and moving across the Big Bend area Thursday night before proceeding
to the west. With limited moisture increase and weak lift, decided
for now to leave mentionable PoPs out of our southwestern counties
Thursday into Thursday night.

Late in the week, the upper level high is progged to build back to
the west and expand over the Great Basin, Intermountain West and
Rockies with our area on its southeastern periphery. Little change
in our temperatures is expected. Will need to monitor the potential
for an embedded disturbance to enter our area next Sunday in
northeast flow aloft. With uncertainty on existence and placement of
these types of features this far out, and on cap strength and how
much moisture will be available, keeping PoPs below 15 percent.

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 72  97  74  97 /  20   5   0   5
San Angelo 	 70  96  72  98 /   5   5   0   5
Junction 	 70  95  71  96 /  20   5   5   5
Brownwood 	 72  95  73  96 /  20   5   5   5
Sweetwater 	 72  97  73  96 /  20   0   0   5
Ozona      	 70  94  72  95 /   5   0   0   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

42/19
Hazardous weather outlook, Jul 9, 1:14 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
214 PM CDT Sun Jul 9 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-101915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
214 PM CDT Sun Jul 9 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated showers and thunderstorms will continue to develop across
much of West Central Texas through sunset this evening. Dangerous
lightning and gusty winds will be the main threats, although some
small hail will be possible from some of the stronger storms as
well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 9, 1:05 PM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service San Angelo TX
205 PM CDT SUN JUL 9 2017

TXZ098-099-091930-
Haskell TX-Throckmorton TX-
205 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL AND
NORTHWESTERN THROCKMORTON COUNTIES UNTIL 230 PM CDT...

At 204 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Millers Creek Reservoir, or 12 miles southeast of
Munday, moving southeast at 10 mph.

Small hail and gusty winds in excess of 45 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Haskell and northwestern Throckmorton Counties.

LAT...LON 3328 9926 3319 9957 3339 9962 3340 9948
      3340 9941
TIME...MOT...LOC 1904Z 331DEG 7KT 3331 9948
Special weather statement, Jul 9, 3:00 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service San Angelo TX
400 PM CDT SUN JUL 9 2017

TXZ113-127-092145-
Jones TX-Taylor TX-
400 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JONES AND NORTHERN
TAYLOR COUNTIES UNTIL 445 PM CDT...

At 358 PM CDT, Doppler radar was tracking strong thunderstorm winds
along a line extending from near Noodle to near Hamby. Movement was
south at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Trent and Potosi around 425 PM CDT.
  Merkel around 430 PM CDT.
  View around 445 PM CDT.

Other locations impacted by these storms include Impact, Camp Butman,
Stith and Kirby Lake.

This includes Interstate 20 between Mile Markers 261 and 293.

LAT...LON 3252 9962 3221 9963 3231 10015 3261 10015
TIME...MOT...LOC 2058Z 005DEG 18KT 3261 9998 3251 9966

Woodward
Special weather statement, Jul 9, 3:33 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service San Angelo TX
433 PM CDT SUN JUL 9 2017

TXZ054-065-066-092200-
Runnels TX-Nolan TX-Coke TX-
433 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COKE...SOUTHERN
NOLAN AND NORTHWESTERN RUNNELS COUNTIES UNTIL 500 PM CDT...

At 432 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Maryneal to 7 miles east of
Nolan. Movement was southeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Hylton around 440 PM CDT.
  Sanco around 500 PM CDT.

Other locations impacted by these storms include Oak Creek Reservoir,
The Intersection Of US-277 And Highway 70 and US-
277 Near The Runnels-Nolan-Taylor County Intersection.

LAT...LON 3231 10015 3196 10015 3197 10066 3228 10066
TIME...MOT...LOC 2132Z 335DEG 33KT 3224 10055 3224 10012

Woodward
Special weather statement, Jul 9, 3:41 PM CST, 54 minutes before
Special Weather Statement
National Weather Service San Angelo TX
441 PM CDT SUN JUL 9 2017

TXZ139-140-092230-
Coleman TX-Brown TX-
441 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR BROWN AND NORTHEASTERN COLEMAN
COUNTIES UNTIL 530 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Brownwood Near Byrds Store, or 12 miles northwest of Early,
moving south at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Lake Brownwood around 445 PM CDT.
  Early around 455 PM CDT.
  Brownwood around 500 PM CDT.

Other locations impacted by this storm include Owens, Echo, Fisk,
Thrifty, Lake Coleman, US-283 Near The Coleman-
Callahan County Line, US-67 Near The Coleman-
Brown County Line and Mozelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Brownwood or Lake Coleman, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3169 9876 3161 9878 3159 9881 3160 9954
      3208 9954 3208 9893 3206 9891 3170 9867
TIME...MOT...LOC 2140Z 340DEG 37KT 3189 9905

08
Special weather statement, Jul 9, 4:35 PM CST, 0 minutes before
Special Weather Statement
National Weather Service San Angelo TX
535 PM CDT SUN JUL 9 2017

TXZ054-066-127-092315-
Runnels TX-Nolan TX-Taylor TX-
535 PM CDT SUN JUL 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NOLAN...SOUTHERN
TAYLOR AND NORTHERN RUNNELS COUNTIES UNTIL 615 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bradshaw, or 8 miles north of Winters, moving south at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Winters around 540 PM CDT.
  Hatchel around 550 PM CDT.

Other locations impacted by this storm include Drasco, Wilmeth,
Winters Little Elm Lake, Pumphrey, Ovalo and US-277 Near The Runnels-
Nolan-Taylor County Intersection.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3220 10023 3222 9972 3182 9972 3183 10023
TIME...MOT...LOC 2235Z 357DEG 61KT 3208 9995

Woodward

The radar

The Dyess AFB radar (KDYX), 95 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
July 9, 4:35 PM CST
Where
Brown County, 0.91 mi SW of Brownwood
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.710, -98.990

Strong thunderstorms in the City of Brownwood produced a thunderstorm microburst that knocked down power lines and some trees in the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715951.